PPIs and malabsorption/ anaemia

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Stormy10
New Member


Date Joined May 2013
Total Posts : 5
   Posted 5/22/2013 11:58 AM (GMT -6)   
Hello, has anyone been on PPIs for more than a year become anaemic or deficient in vitamin B12 or gone on to have malabsorption issues ?

If so what were your symptoms ? and how did you get tested ?
thanks.

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 5/22/2013 1:24 PM (GMT -6)   
Stormy,
I'm not sure if I've had malabsorption issues or not, however blood work will tell you if you are deficient in anything. Being that I'm tired alot, it would make sense that I'm deficient in something.

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 5/22/2013 1:33 PM (GMT -6)   
hi,yes been on ppis for 6 years with bad side effects,joint pains,fatigue etc,tried ranitidine for a while and developed b12 and folic acid deficiency which caused severe weakness in limbs,nausea,dizziness and I was as white as a sheet.I wouldn't want to go through it again.My GP hadn't a clue,i had to go to hospital to find out what was wrong.
Are you having problems on PPIs?

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 5/23/2013 3:57 PM (GMT -6)   
Oh yes indeed!! I never had good iron stores but they bottomed out about a year after taking them continuously. I even got sent for colonoscopy cos I got down to 9.6 but it was all normal. I've now had 2 iron infusions as I cannot tolerate oral iron. The medics blame periods and allergies etc, but I never had a problem until I went on the PPIs. The haematologist reckons it's a combination of factors in my case. But despite having life long low iron stores, I never became truly anaemic until I went on PPIs!

MMM
GERD (3 years and counting)
Lifelong stuff: Food allergies/intolerance, eczema, asthma

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 5/23/2013 4:00 PM (GMT -6)   
PS: my B12 is normal so I must have normal absorption in the small intestine. But without stomach acid it's very difficult to get the iron out of your food, so perhaps some of us have demands that we just can't meet whilst taking these drugs.

My symptoms were tinnitus, extreme tiredness and breathlessness and low mood.

MMM
GERD (3 years and counting)
Lifelong stuff: Food allergies/intolerance, eczema, asthma

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 5/23/2013 4:01 PM (GMT -6)   
Oh and diagnosis via GP for blood tests.
GERD (3 years and counting)
Lifelong stuff: Food allergies/intolerance, eczema, asthma

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 5/24/2013 5:40 AM (GMT -6)   
MMM,
Thats me......tiredness and low mood, I'd even say boarder line depressed!

Baza
Veteran Member


Date Joined Jan 2011
Total Posts : 513
   Posted 5/24/2013 6:51 AM (GMT -6)   
Hi everyone,ive tried all the ppis and theres fatigue or tiredness with all of them and I agree with the depression aswell Doggbones. I proved it numerous times,as soon as I stop the meds all symtoms disappear.Doctors will tell you its all in your head? Barry

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 5/24/2013 4:41 PM (GMT -6)   
I blamed the tinnitus on the PPIs but it went when the anaemia was treated, as did the tiredness.

MMM
GERD (3 years and counting)
Lifelong stuff: Food allergies/intolerance, eczema, asthma

Stormy10
New Member


Date Joined May 2013
Total Posts : 5
   Posted 5/29/2013 6:44 AM (GMT -6)   
Thanks for your replies all.

Yes I am experiencing worsening symptoms of fatigue, continuing headaches, tinnitus and with the kind where you hear your pulse, some breathlessness which can last a few months. I've always been pale but am really white because I'm mainly housebound and don't see the sun much. Palps and PMS are worse around that time of the month as well. Never had any of these symptoms before PPIs apart from the headaches.

I know the PPIs have changed my body. They also make me bloated. I used to be active and now I'm exhausted from the moment I wake to going to sleep.

Iron tablets aren't brilliant to take (like MMM) and i only have one when I'm feeling really breathless once a month. I'm trying to up my intake of magnesium and iron naturally in foods too.

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 5/29/2013 4:16 PM (GMT -6)   
I got referred to a haematologist because I can't take oral iron. I have infusions now - very easy, have a drip up for a few hours then you're topped up for a long time!

MMM

TheSiXness
Veteran Member


Date Joined May 2012
Total Posts : 541
   Posted 5/29/2013 6:37 PM (GMT -6)   
my mchc was high. i take b12 supplements everyday now. i just went to the er for blood work haha. bewarned though. if your taking protonix and doing a urine test...it may show a false positive for thc
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, September 24, 2018 12:59 AM (GMT -6)
There are a total of 3,005,988 posts in 329,290 threads.
View Active Threads


Who's Online
This forum has 161816 registered members. Please welcome our newest member, nagawarrior.
228 Guest(s), 0 Registered Member(s) are currently online.  Details